Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 29, 2019, 5:27 PM MST for Cochise County, Arizona. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2019, 5:27 PM MST (00:27 UTC)
- Expired
- Jul 29, 2019, 7:00 PM MST
- In force
- 93 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 3510 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WGUS55 KTWC 300027 FFWTWC AZC003-300200- /O.NEW.KTWC.FF.W.0010.190730T0027Z-190730T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 527 PM MST Mon Jul 29 2019 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Northwestern Cochise County in southeastern Arizona... * Until 700 PM MST. * At 524 PM MST, Doppler radar indicated heavy rain along Interstate 10 from just east of Benson to near Willcox. Up to one inch of rain has likely fallen already. Flash flooding is expected to impact the Interstate and surrounding areas in Texas Canyon. * Some locations that will experience flooding include... Benson, Willcox, St. David, Dragoon, Cochise and Texas Canyon. This includes the following highways... Interstate 10 between mile markers 303 and 345. Route 80 between mile markers 293 and 306. Route 186 between mile markers 327 and 337. Route 191 between mile markers 57 and 66. LAT...LON 3237 10985 3222 10967 3183 11018 3198 11036 $$
1 follow-up statement
710 WGUS75 KTWC 300128 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 628 PM MST Mon Jul 29 2019 AZC003-300200- /O.CON.KTWC.FF.W.0010.000000T0000Z-190730T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise- 628 PM MST Mon Jul 29 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR NORTHWESTERN COCHISE COUNTY... The cluster of strong thunderstorms with very heavy rainfall continued to diminish in coverage and intensity early this evening. However, running water in area washes and creeks along with wet roads will remain a problem through at least 7 PM MST. LAT...LON 3237 10985 3222 10967 3183 11018 3198 11036 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:57 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 29, 1:57 PM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 157 PM MST Mon Jul 29 2019 .SYNOPSIS...An active period of shower and thunderstorm thunderstorm activity will continue through Wednesday, later today and continue through Wednesday, with a bit less thunderstorm coverage to end the week. High temperatures will moderate to near normal levels Tuesday, then below normal Wednesday before warming again later in the week and the weekend. && .DISCUSSION...The active period that we've been discussing over the past few days is just starting to get underway this afternoon. GPS PWAT values currently average about 1.25" to 1.50" across the forecast area. The mid/upper level high is now located near the Four Corners which has turned our mid level steering flow into a more favorable easterly direction. Latest visible satellite imagery shows skies have adequately cleared across most of southeast Arizona with good solar insolation. Shower and thunderstorm development has been a bit slow to get started but we are seeing a few storms now developing over the higher terrain of Cochise County and the Gila region of New Mexico that is pushing westward. Latest CAMs are in good agreement on depicting scattered showers and thunderstorms primarily across Graham, Greenlee, Santa Cruz and Cochise County through much of the afternoon. The mid level steering flow of around 15 kts will push these storms west into eastern Pinal, eastern Pima and Santa Cruz counties by late this afternoon and early this evening. Still some uncertainty on just how strong these storms will be as they push into the lower elevations but with MLCAPE values of around 1000 J/kg and DCAPE of 1000 J/kg, a few of the storms will be strong perhaps severe with gusty outflow winds later this afternoon. Will maintain the mention of blowing dust to the north and west of Tucson this evening but confidence is still low on this scenario. Meanwhile, with the aforementioned mid level steering flow of around 15 kts, some of these storms will be heavy rainers but given the motion, rain amounts of greater than 1 inch per hour and thus the flash flood threat would be localized in nature. Residual shower activity with a few embedded thunderstorms are expected to continue well into the evening and overnight hours aided by the anomalously deep moisture and an inverted trough. For Tuesday, deep moisture will be entrenched across southeast Arizona with PWAT values ranging from about 1.25 inches along the New Mexico border to around 2 inches in the Western Deserts. PWAT levels from Tucson westward will be 1 to 2 sigma above the mean for this time of year. The biggest uncertainty will be just how much clearing from any overnight convection occurs helping to result in greater instability and renewed convective development. We do think that the 15-20 kts mid level steering flow should be enough to result in some areas of clearing but confidence is still below average. Given the aforementioned mid level flow, the quicker movement of these storms should preclude widespread flash flooding issues but a few storms may result in areas of localized flash flooding. Areas of blowing dust will also be possible Tuesday afternoon to the north and west of Tucson. The flow becomes more southerly on Wednesday as the larger scale feature/inverted trough shifts to the north into northern Arizona. As deep moisture remains, it will once again be a favorable setup for showers and thunderstorms but there is no evident larger scale forcing which could result in lesser coverage overall. With that said, storm motions are expected to slow down slightly on Wednesday which could enhance the heavy rain risk with the storms that do develop. Thereafter, the mid/upper level high is progged to remain over New Mexico or near the New Mexico/Arizona border with general southeasterly flow as PWAT values lower to near normal values for early August. While the period from Thursday into the weekend is overall shaping to be less active than the period through Wednesday, it will be close to climatological normals for this time of year with isolated to scattered showers and thunderstorms with the best coverage to the south and east of Tucson. Temperatures are expected to cool to seasonal normal Tuesday. Wednesday is shaping up to be the coolest day with highs about 5 degrees below normal before warming up starting Thursday with highs a few degrees above normal for the weekend. && .AVIATION...Valid through 31/00Z. SHRA/TSRA continue to develop this afternoon becoming scattered to numerous during the evening. Models indicate that activity will be slow to dissipate overnight, with widespread SHRA/TSRA blossoming again tomorrow afternoon. Wind gusts of over 40 kts possible along with brief MVFR cigs/vsbys with any afternoon/evening storms. Outside of TSRA winds, expect generally WLY-NWLY winds 10-15 kts during the afternoon then becoming light and variable again overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...With high pressure now in a more favorable position, widespread thunderstorms will continue to develop each day through Wednesday. This added moisture brings high temperatures below normal Tuesday through Thursday, with minimum RHs that hover in the 30s across the lower deserts. Later in the week, southeast Arizona transitions into a slightly drier pattern that will still feature the daily cycle of thunderstorms. 20-ft winds generally follow diurnal trends at less than 15 mph except near thunderstorms where gusty and erratic winds above 40 mph will be possible. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 2:40 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
240 PM MST Mon Jul 29 2019
AZZ509-510-292230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
240 PM MST Mon Jul 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
330 PM MST...
At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Blue, or 30 miles north of Clifton, moving southwest at 15 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Blue, Hannagan Meadow and Rose Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3371 10904 3349 10905 3331 10945 3369 10947
3371 10945 3371 10941 3373 10935 3374 10937
3376 10935 3378 10929 3378 10905
TIME...MOT...LOC 2139Z 067DEG 14KT 3357 10912
MeyerSpecial weather statement, Jul 29, 3:33 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST Mon Jul 29 2019
AZZ509-510-292315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
333 PM MST Mon Jul 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND GREENLEE
COUNTIES UNTIL 415 PM MST...
At 332 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 20 miles southwest of Hannagan Meadow, or 35 miles
northwest of Clifton, moving southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Safford, Clifton, Solomon, Morenci, Blue, Hannagan Meadow, Safford
Regional Airport, York, Three Way, Point-Of-Pines, Guthrie and Rose
Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3269 10955 3324 11016 3354 10964 3362 10953
3373 10935 3359 10905 3302 10905
TIME...MOT...LOC 2232Z 054DEG 36KT 3346 10961Special weather statement, Jul 29, 3:58 PM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Tucson AZ 358 PM MST Mon Jul 29 2019 AZZ508-512-292345- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 358 PM MST Mon Jul 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445 PM MST... At 358 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Chiricahua National Monument, or 26 miles southeast of Willcox, moving west at 10 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Sunizona and Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 10943 3190 10940 3178 10979 3209 10982 TIME...MOT...LOC 2258Z 081DEG 10KT 3199 10951 Meyer
Special weather statement, Jul 29, 4:06 PM MST, 1 hour 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 406 PM MST Mon Jul 29 2019 AZZ504-507-514-292345- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 406 PM MST Mon Jul 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST... At 404 PM MST, Doppler radar was tracking strong thunderstorms 10 to 15 miles east of Saguaro National Park East, or 20 miles west and northwest of Benson, moving west at 10 mph. Winds in excess of 45 mph and small hail will be possible with these storms. Locations impacted include... Tanque Verde, Saguaro National Park East, Mescal and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3242 11037 3201 11027 3192 11057 3240 11077 TIME...MOT...LOC 2304Z 081DEG 10KT 3222 11051 Meyer
Special weather statement, Jul 29, 4:15 PM MST, 1 hour 12 minutes before
Special Weather Statement National Weather Service Tucson AZ 415 PM MST Mon Jul 29 2019 AZZ506-509>511-292345- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 415 PM MST Mon Jul 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...EAST CENTRAL PINAL AND WEST CENTRAL GREENLEE COUNTIES UNTIL 445 PM MST... At 412 PM MST, Doppler radar was tracking a cluster of strong thunderstorms approaching the towns of Safford , Fort Thomas and Bylas from the northwest. These storms were moving southwest at 15 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional Airport, Pima, Bylas, Central, Fort Thomas, Point-Of-Pines, Calva, Klondyke, Swift Trail Junction, Fort Grant, Mount Graham, Bonita and Frye Mesa Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. The storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3359 10956 3245 10936 3244 11006 3301 11055 TIME...MOT...LOC 2312Z 046DEG 14KT 3303 10961
Special weather statement, Jul 29, 5:01 PM MST, 26 minutes before
Special Weather Statement National Weather Service Tucson AZ 501 PM MST Mon Jul 29 2019 AZZ504-506-507-513-514-300045- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 501 PM MST Mon Jul 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 545 PM MST... At 459 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Mount Lemmon/Summerhaven to 7 miles southeast of Vail. Movement was west at 10 mph. Winds in excess of 45 mph and small hail will be possible with these storms, along with heavy rain. Locations impacted include... Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Saddlebrooke, Mount Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina Foothills, Corona De Tucson, Saguaro National Park East, Catalina State Park, Rita Ranch and Seven Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3253 11093 3185 11082 3193 11051 3247 11062 TIME...MOT...LOC 2359Z 085DEG 9KT 3240 11068 3200 11060 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:00 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 29, 5:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 29, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Jul 29, 5:18 PM MST | Dust Storm Advisory | TWC | Pima | 57 min |
| Jul 29, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jul 29, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 29, 6:21 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Jul 29, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 29, 7:55 PM MST | Dust Storm Advisory | TWC | Pinal | 65 min |
| Jul 29, 8:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Jul 29, 9:33 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 117 min |
| Jul 30, 2:57 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 22 hr |
| Jul 30, 3:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 30, 3:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 30, 3:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 3:46 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 30, 3:58 PM MST | Areal Flood Advisory | TWC | Cochise | 92 min |
| Jul 30, 4:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 30, 4:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Jul 30, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.